Flood, Emmet
- When
- May 22, 1:45 PM CST to May 31, 11:59 PM CST
- Where
- Emmet County, 5.64 mi W of Huntington to 2.53 mi SW of Wallingford
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Official NWS Observations
- Coordinates
- 43.501, -94.912
As has been the case in recent months, Iowa saw many large variations in temperature. The first six days of the month were much cooler than usual with temperatures falling to 20 at Sibley and Spencer on the 3rd.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
As has been the case in recent months, Iowa saw many large variations in temperature. The first six days of the month were much cooler than usual with temperatures falling to 20 at Sibley and Spencer on the 3rd. A lower May minimum temperature has been recorded only four times in the past 100 years (most recently in 2005). The second six days of the month were unusually warm with the temperature soaring to 100 at Jefferson on the 10th. This was Iowa’s earliest triple digit temperature since April 22, 1980 and the first time that 100 has been reached during the month since May 15, 2001. The heat was followed by another six days of below normal temperatures (13th-18th) with scattered freezes reported on the mornings of the 16th and 17th. Another six day period of unusual warmth followed on the 19th through the 24th. The alternating six day temperature cycle was cut short by one day with below normal temperatures from the 25th through the 29th with Elkader reporting a low of 35 on the 27th. Finally, the last two days of the month brought very warm weather with Spencer and Sheldon reaching 91 on the 30th. The month began with a very welcome period of mostly dry weather with a statewide average of only 0.21 inches of rain for the first ten days of the month. This helped to finally end the flooding along the upper Des Moines River. Spring planting, which was far behind the normal pace in April, managed to surge ahead of the typical progress in early May with 84% of the corn and 47% of the soybeans planted during the first two weeks of the month according to Iowa Agricultural Statistics. Rain became increasingly frequent for the remainder of the month, particularly on the 24th-25th when an average of 1.63 inches fell over Iowa. The initial round of heavy rainfall brushed northern Iowa and fell in the upper portions of the Des Moines River basin in southern Minnesota that lead to flooding beginning by the 22nd in the Estherville area. Rainfall was especially heavy over south central Iowa where Osceola reported 10.86 inches for the month. This was the second highest ever total for rainfall in the month of May among 80 years of records in Osceola with May 1996 reporting 11.65 inches of rain. Meanwhile, a small area of east central Iowa experienced a drier than normal May with only 2.17 inches of rain recorded at Manchester for their driest May since 1992. Flooding during the 3rd week of the month moved down the Des Moines River basin. For the most part the flooding was relatively minor, not causing a great deal of damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 22, 12:12 PM CST, 1 hour 33 minutes earlier.
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE DES MOINES IA 112 PM CDT SUN MAY 22 2011 .SHORT TERM /TODAY/... FORECAST CHALLENGE THIS MORNING IS THUNDERSTORM CHANCES TODAY. SHORTWAVE ROTATING AROUND UPPER LOW OVER SD WILL MOVE EAST REACHING SOUTHERN MN BY 18Z. VERY STRONG WSW FLOW ALOFT WITH WIND SPEEDS FROM 50-60 KNOTS ABOVE 700 MB. AT THE SURFACE...OUTFLOW BOUNDARY FROM SATURDAY EVENING/S STORMS WAS ACROSS NORTHERN MO AT 08Z. PACIFIC COLD FRONT SOUTH OF LOW PRESSURE CENTER IN SD EXTENDED SOUTH ACROSS NEBRASKA. MODIFIED AIR OVER CENTRAL IA THIS MORNING SHOULD RECOVER THIS MORNING AS SOUTHWEST LOW-LEVEL FLOW ADVECTS MID 60 DEW POINTS INTO EASTERN IA BY 18Z. ONE ISSUE THIS MORNING IS THE POSSIBILITY OF THUNDERSTORMS DEVELOPING ALONG OUTFLOW BOUNDARY JUST TO THE SOUTH. THE 00Z AND 06Z NAM BOTH DEVELOP THUNDERSTORMS IN THIS AREA THIS MORNING. FORECAST A SMALL POP FOR THIS POTENTIAL. IF STORMS DO NOT DEVELOP...DON/T SEE ANYTHING TO PREVENT AIRMASS RECOVERY ACROSS EASTERN IOWA. CURRENT FORECAST CALLS FOR THUNDERSTORMS DEVELOPING EAST OF COLD FRONT IN UNSTABLE AIRMASS. SHEAR VALUES LOOKS IMPRESSIVE AND SEVERE WEATHER POSSIBLE AND WORDED FORECAST ACCORDINGLY. A NEGATIVE IS SOUTHWEST FLOW AHEAD OF COLD FRONT WHICH WILL MINIMIZE CONVERGENCE. IF BOUNDARY LAYER FLOW BACKS...POTENTIAL WOULD BE GREATER. .LONG TERM /TONIGHT THROUGH SATURDAY/... PRIMARY FORCING SHOULD HAVE REACHED THE FAR EAST TO SOUTHEAST OF THE COUNTY WARNING AREA BY 00Z THIS EVENING THEN PUSH OUT OF THE AREA TOWARD 03Z. MID LEVEL CLOUDINESS MAY LINGER THROUGH DRYING WILL COMMENCE AFTER 06Z. THE UPPER LOW WILL BE ENGULFED BY THE CYCLONIC FLOW OVER EASTERN CANADA ON MONDAY AND DEPART QUICKLY. A WEAK FRONTAL BOUNDARY WILL DROP SLOWLY SOUTH THROUGH THE STATE DURING THE AFTERNOON. MID LEVEL WARMING AND DRYING DURING THE DAY WILL LIMIT OVERALL INSTABILITIES HOWEVER A FEW SHOWERS AND THUNDERSTORMS MAY DEVELOP ALONG THE BOUNDARY. THE GREATER PORTION OF THE DAY WILL REMAIN DRY THOUGH. THE NEXT IN THE SERIES OF STRONG UPPER LEVEL LOWS WILL ENTER THE MIDWEST TUESDAY INTO WEDNESDAY. GENERAL TRENDS WILL THIS SYSTEM HAVE BEEN FARTHER NORTH AND MORE WET FOR CENTRAL IOWA THOUGH THE STATE WOULD REMAIN ON THE COOL SIDE OF THE SFC BOUNDARY. HAVE FOLLOWED A ECMWF/UKMET/GEM BLEND WITH THIS FEATURE WHICH SHIFTS PRECIPITATION FARTHER NORTH AND LINGERS A BIT LONGER THROUGH WEDNESDAY NIGHT. THIS SCENARIO WOULD PROMOTE A COOL AND WET WEDNESDAY WITH WIDESPREAD SHOWERS AND THUNDERSTORMS. THURSDAY AND THURSDAY NIGHT SHOULD BE MOSTLY DRY. THE NEXT UPPER LEVEL WAVE REMAINS ON TRACK FOR A FRIDAY ARRIVAL ALONG WITH ADDITIONAL PRECIPITATION CHANCES. THIS SYSTEM IS EXPECTED TO PASS TO THE EAST THEN DEEPEN AND STALL OVER THE OHIO VALLEY WITH ANOTHER PATTERN BLOCK DEVELOPING. THIS SYSTEM COULD HAVE IMPLICATIONS INTO THE MEMORIAL DAY WEEKEND IF IT BECOMES STRONG ENOUGH TO INDUCE COOL CYCLONIC FLOW OVER THE STATE. && .AVIATION...22/18Z CDFNT/DRYLINE FROM EAST OF KAXA TO NEAR KDSM TO WEST OF KLWD WILL MOVE TO ERN IA BY THIS EVE. STRONG CONVECTION EXPECTED TO DVLP ALONG AND AHD OF THE DRYLINE. SCT MVFR CONDS REMAIN EARLY THIS AFTN OVR NERN IA IN STRATUS...OTRW VFR CONDS WIL PREVAIL THIS TAF PD OUTSIDE OF TSRA. TSRA THREAT WILL END BFR MIDN WITH WSWLY TO WLY FLOW. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...MS MAY 11 LONG TERM...DONAVON AVIATION...MS MAY 11
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 524 AM CDT SUN MAY 22 2011 IAZ004-005-015-023-033-034-044-045-057-231030- EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-CALHOUN-CRAWFORD-CARROLL- AUDUBON- 524 AM CDT SUN MAY 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST AND WEST CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TODAY. A SEVERE STORM IS POSSIBLE WITH QUARTER SIZED HAIL AND 60 MPH WINDS THROUGH 2 PM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE WORK WEEK. THE POTENTIAL FOR SEVERE WEATHER IS LOW DURING THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. IAZ006-007-016-017-024>027-035>037-046>048-058>060-070>073-081>084- 092>095-231030- WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER- WEBSTER-HAMILTON-HARDIN-GREENE-BOONE-STORY-GUTHRIE-DALLAS-POLK-CASS- ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE-LUCAS-TAYLOR-RINGGOLD- DECATUR-WAYNE- 524 AM CDT SUN MAY 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA INCLUDING THE MASON CITY...AMES AND DES MOINES METRO AREAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON. THESE STORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE WITH GOLF BALL SIZE HAIL...DAMAGING WINDS AND A FEW TORNADOES POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A FEW THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE WORK WEEK WITH THE GREATEST POTENTIAL ON WEDNESDAY. THE POTENTIAL FOR SEVERE WEATHER IS LOW DURING THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN 1 PM AND 6 PM TODAY. IAZ028-038-039-049-050-061-062-074-075-085-086-096-097-231030- BREMER-GRUNDY-BLACK HAWK-MARSHALL-TAMA-JASPER-POWESHIEK-MARION- MAHASKA-MONROE-WAPELLO-APPANOOSE-DAVIS- 524 AM CDT SUN MAY 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA MAINLY EAST OF A WATERLOO TO NEWTON TO CENTERVILLE LINE. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON. THESE STORMS ARE EXPECTED TO BECOME SEVERE WITH GOLF BALL SIZE HAIL...DAMAGING WINDS AND TORNADOES POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A FEW THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE WORK WEEK WITH THE GREATEST POTENTIAL ON WEDNESDAY. THE POTENTIAL FOR SEVERE WEATHER IS LOW DURING THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN 2 PM AND 8 PM TODAY. DONAVON
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
221 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM HAIL BARNES CITY 41.51N 92.47W
05/22/2011 E1.75 INCH MAHASKA IA TRAINED SPOTTER
TRAINED SPOTTER REPORTED GOLF BALL HAIL IN BARNES CITY.
&&
FBOKSAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
222 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0209 PM HAIL 3 SSW BARNES CITY 41.46N 92.48W
05/22/2011 E1.00 INCH MAHASKA IA TRAINED SPOTTER
QUARTER SIZE HAIL NEARLY COVERING GROUND...
&&
JBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
223 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM HAIL 1 W BROOKLYN 41.73N 92.46W
05/22/2011 E0.75 INCH POWESHIEK IA TRAINED SPOTTER
0210 PM HAIL 4 SW BROOKLYN 41.69N 92.52W
05/22/2011 E1.00 INCH POWESHIEK IA TRAINED SPOTTER
&&
SKOWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
237 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM HAIL 4 E BROOKLYN 41.73N 92.37W
05/22/2011 E1.75 INCH POWESHIEK IA TRAINED SPOTTER
&&
SKOWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
241 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL 3 S JANESVILLE 42.60N 92.46W
05/22/2011 E1.00 INCH BLACK HAWK IA TRAINED SPOTTER
&&
SKOWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
242 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0238 PM HAIL 5 NW WATERLOO AIRPORT 42.60N 92.48W
05/22/2011 E0.88 INCH BLACK HAWK IA TRAINED SPOTTER
OBLONG HAIL STONES NICKEL SIZE
&&
KJThe national radar mosaic for the moment the first event began.
9 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 300877, 300875, 300891, 300896, 300909, 300904, 300880, 300901, 300886.